Vermont, 2025

Ice Storm and Winter Storm in Vermont, March 28 to 30, 2025

March 28 to 30, 2025 · NWS BTV · 17 events in 17 counties and zones

A weak wave of low pressure developed and traveled along a stationary front draped across northern NY and VT during the evening of March 28th and continuing into the 29th. Snowfall amounts ranged from a dusting to a few inches across southern VT to a half foot or more in the northern sections.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak wave of low pressure developed and traveled along a stationary front draped across northern NY and VT during the evening of March 28th and continuing into the 29th. Snowfall amounts ranged from a dusting to a few inches across southern VT to a half foot or more in the northern sections. Meanwhile across the southern tier there was mixed winter precipitation, including freezing rain and icing that accumulated upwards of an half inch in some locations. Power outages across northern VT, mainly central and southern VT were around 20000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 28, 7:00 PM EST, 1 hour earlier.

Area forecast discussion, Mar 28, 7:00 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Burlington VT
800 PM EDT Fri Mar 28 2025

.SYNOPSIS...
A low pressure system and a clash of air masses will bring a
prolonged period of wintry mixed precipitation through the
upcoming weekend. Widespread snow, sleet, freezing rain, and
rain are all expected Saturday, trending towards rain and
freezing rain on Sunday. A dramatic warm up with some sharp
river rises will occur on Monday, followed by unseasonably
colder air for Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 655 PM EDT Friday...Based on crnt sfc obs and radar trends
have delayed arrival of steadier precip by 1 to 3 hours,
otherwise rest of fcst in good shape. Crntly still pretty dry in
the llvls with sfc dwpts in the single digits to mid teens,
while cloud hghts are btwn 7000 and 12000 feet agl. Initial
returns on radar have only resulted in a few flakes in the
Potsdam area per webcams. However, expect deeper moisture and
better lift over central NY to converge with additional moisture
angling east/southeast over the Great Lakes to quickly enhance
precip returns from west to east acrs our cwa btwn 9 PM and
midnight.

Guidance continues to support favorable parameters for
narrow band of enhanced heavier qpf btwn midnight and 9 AM Sat,
associated with strong 850mb fgen forcing with quasi stationary
west to east boundary draped acrs our fa. Also, pretty
impressive lightning display associated with elevated
instability and embedded s/w energy upstream over the
central/northern Great Lakes, which wl push into our cwa,
helping to enhance hourly precip rates on Saturday morning.
Have noted the HREF hrly ensemble mean snowfall rates of 0.50 to
0.75" btwn midnight and 10 AM acrs northern NY into
central/northern VT. This correlates well with GFS/NAM/RAP/HRRR
all showing a 4 to 8 hour window of 0.60 to 0.80 QPF mostly in
the form of snow mainly along and north of a Malone to BTV to
MPV line, while a messy mix of snow/sleet and freezing rain is
expected south. Generally 2 to 6 inches of snow anticipated by
sunrise north with a dusting to 2 inches south, along with ice
accumulation of 0.05 to 0.15".

By midday, better forcing and axis of enhanced qpf should drop
south over our central/southern cwa, where additional ice
accumulation is likely thru Sat night. Always a little
concerning for additional snowfall accumulation during the
daytime hours in the valleys if the strongest forcing/best lift
and associated heavy precip rates are not directly overhead and
the old 540DAM thickness line is hovering near the International
Border. This could result in sleet/mixed precip a bit further
north and at the same time we wl have to watch drier air
advecting into our northern zones, which can uncut the better
moisture, especially on Sat aftn.

Its extremely challenging to determine ice accumulation/impacts
with late March sun angle, marginal temps in the 28-33F range,
and heavy precip rates at times, which can limit ice accretion.
With that said, I feel given the impressive qpf expected acrs parts
of central/southern VT and Dacks (Eastern Rutland, Eastern
Addison, Orange, and Windsor Counties and Western Essex, NY),
a few areas could approach ice storm warning criteria by 15z
Sunday with localized ice amounts >0.50" especially above 800
feet. We wl continue to monitor and pass along potential to
midshift for potential upgrades if necessary.

Previous discussion below:
Very challenging winter forecast through tomorrow night. There
are basically two events to focus on, one of which is a round of
heavy snow late tonight into tomorrow morning in northern
portions of our region. A Winter Storm Warning was issued for
areas that have about an 80% chance of seeing 7 inches of
snowfall through the event. Snowfall amounts should average 5 to
9 inches in a roughly 50 to 100 mile wide swath stretching from
northwest to southeast across northeastern New York into
northern Vermont. Very heavy snowfall rates of 1 to 2 inches per
hour are expected tomorrow morning, which will be associated
with a weak wave of low pressure moving along a strong
quasistationary front to our south. The laterally translating
band is most likely to move through in the 3 AM to 8 AM
timeframe. It should lie just north of where the maximum
temperature aloft go above freezing, a line that will waffle
slightly northward as heavy precipitation falls.

Meanwhile through this period, a long duration wintry mix will occur
in southern portions of the region south of the aforementioned line.
Given many mitigating factors to getting heavy ice accumulations,
have not upgraded any Winter Weather Advisories in this area to a
warning, but potential exists for locally significant ice
accumulations where precipitation remains freezing rain rather than
mixing with sleet or changing to plain rain. Areas in southern
Vermont are very tricky with regards to rain versus freezing rain
tomorrow through tomorrow night, but largely think mid-slope
locations east of the Green Mountains are quite susceptible to
staying below freezing as precipitation falls with a warm nose
aloft. Anywhere in which high temperatures through this period are
below freezing, and especially a few degrees below freezing, will
need to be monitored carefully through tonight, as ice impacts could
be serious if accumulations exceed 0.5" of flat ice.

With such a strong warm nose around 850 millibars, some elevated
instability in the showers will be possible Saturday night as the
front pushes northward with more scattered precipitation. This could
be in the form of freezing rain, which will could also lead to
significant icing during this period; surface temperatures will
struggle to warm aside from the downslope areas (northwest aspect)
of the higher terrain as shallow southeasterly flow will remain
stubborn. Storm total flat ice through Sunday morning is currently
forecast in the 0.25" to 0.5" range in much of this area in the
Adirondacks, southern St. Lawrence Valley, and east of the southern
Greens (eastern Addison and Rutland, Orange, and Windsor
counties).

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 432 PM EDT Friday...Sunday looks like an unpleasant
weather day with either a cold rain or freezing rain areawide.
Temperatures aloft will continue to warm on increasingly strong
westerly winds, such that mountain summits will become well
above freezing and warmer than anywhere else in the region.
Easterly flow below the temperature inversion will really keep
temperatures cold, but daytime heating and breaks in
precipitation should reduce impacts in any additional
accumulation of ice as temperatures near freezing even in the
coldest spots in the St. Lawrence Valley and eastern Vermont.
Freezing rain accumulations during this period look relatively
light compared to the earlier part of the weekend, with these
areas most likely seeing 0.1-0.2" of flat ice. However, as winds
pick up, with gusts as high as 25-30 MPH, there could be
substantial impacts to utilities.

Sunday night temperatures will continue to warm such that the
freezing rain threat, while non-zero, will decrease further. By
daybreak, temperatures will rise sharply into the mid 40s to
mid 50s, with much more humid air as low level winds finally
become southerly/southwesterly, especially from the spine of
the Green Mountains and points west. Precipitation chances
diminish through this period as well as a bit of a dry slot may
move into the region.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 305 PM EDT Friday...Thereafter, a relatively quiet,
though challenging forecast unfolds into next week. The main
difficulty lies in the eventual position of the polar front,
which will be waffling north/south near our area through the
period. Timing challenges of frontal passages in addition to
capturing the often difficult to resolve shallow nature of the
CP airmass will both come into play during the period. At this
point, the best consensus suggests a dry frontal passage Tuesday
night, after which predictability decreases steadily. For now,
I've leaned closest to the national blended/WPC guidance
suggesting mainly 40s for highs Mon-Fri with one milder day into
the 50s just ahead of the frontal passage on Tuesday afternoon.
However, post-frontal cooling on Wednesday and potentially
again by week's end could certainly be greater than what is
indicated, especially for northern areas. In terms of
precipitation, mainly dry weather is expected from Monday
afternoon into Wednesday, then returned chances of rain/snow
shower activity long about Thursday/Thursday night with another
northern stream shortwave trough.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Saturday...VFR will continue but only for a few more
hours as snow and mixed precipitation associated with a
stationary front moves in quickly. Precipitation will arrive
generally by 02Z at MSS, and by 05-07Z at all other terminals.
Precipitation will begin as snow at all sites except RUT where
precipitation will begin as rain. Ceilings will quickly drop
to MVFR between 1000-2000 ft agl with the onset of
precipitation with periods of IFR possible at
BTV/SLK/PBG/MPV/EFK. Visibilities will also rapidly drop to IFR
1-3SM across all sites with periods of LIFR 1/2-3/4SM possible
at terminals under heavier snow between 07-11Z. North/Northeast
winds 5-10 knots will prevail through the TAF period, with
periodic gusts 15-20 knots possible at MPV/RUT and especially at
MSS.

By 06Z, SLK/MPV/RUT will see a changeover to FZRA/FZRASN, with
pockets of embedded sleet possible. Visibilities at all sites
should improve to MVFR conditions as heavier snow north of the
stationary front, and FZRA rates south of the front, lighten by
10-12Z. MVFR ceilings and visibilities with mixed precipitation
at SLK/MPV/RUT and snow at BTV/PBG/MSS/EFK will continue
through the remainder of the TAF period. Mountain obscuration is
likely tonight and tomorrow.

Outlook...

Saturday Night: Mainly MVFR, with local IFR possible. Chance
FZRA, Chance SN.
Sunday: Mainly MVFR, with areas IFR possible. Likely RA, Likely
FZRA.
Sunday Night: Mainly MVFR, with areas IFR possible. Chance RA,
Chance FZRA.
Monday: Mainly MVFR, with areas IFR possible. Definite SHRA.
Monday Night: Mainly MVFR, with local IFR possible. Likely SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 305 PM EDT Friday...Latest guidance continues to suggest
local rivers will experience modest, to in some cases fairly
sharp rises by late Sunday into Monday due to melting snow and
rainfall across the area. In general, current crest forecasts
indicate rivers most susceptible in reaching bankfull or minor
flood stage are typical culprits including the Ausable, Otter
Creek and Mad. At this time, probabilities of reaching higher
flood stages remains quite low, so from an overall perspective
widespread, highly impactful flooding is not expected. However,
those with interests in typical nuisance lowland flooding areas
on these and other rivers across the Adirondacks into
central/southern Vermont should monitor current and future
forecasts related to this event.

&&

.CLIMATE...
Heavy precipitation on Saturday could approach or exceed daily
records, as indicated below.

Date      KBTV       KMPV       K1V4       KMSS       KPBG       KSLK
03-29  0.82|1888  0.71|1954  0.67|2020  0.84|2020  0.71|2020  0.62|1932

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 8 PM EDT Sunday for VTZ001-002-
     004-005-009>011-016-018>021.
     Winter Storm Warning until 8 PM EDT Sunday for VTZ003-006>008-
     017.
NY...Winter Weather Advisory until 8 PM EDT Sunday for NYZ026>030-
     034-035-087.
     Winter Storm Warning until 8 PM EDT Sunday for NYZ031.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff/Taber
SHORT TERM...Kutikoff
LONG TERM...JMG
AVIATION...Danzig
HYDROLOGY...JMG
CLIMATE...WFO BTV
Hazardous weather outlook, Mar 28, 2:22 PM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
322 PM EDT Fri Mar 28 2025

NYZ026>030-034-035-087-VTZ001-002-004-005-009>011-016-018>021-291930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Essex-Western Chittenden-Western Addison-Orange-Western Rutland-
Eastern Franklin-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
322 PM EDT Fri Mar 28 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ031-VTZ003-006>008-017-291930-
Western Clinton-Orleans-Lamoille-Caledonia-Washington-
Eastern Chittenden-
322 PM EDT Fri Mar 28 2025

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 6 winter weather, 2 ice storm. Local standard time, as filed.

Winter Storm, Lamoille

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Lamoille forecast zone
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed.

Winter Storm, Eastern Chittenden

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed.

Winter Storm, Western Chittenden

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Western Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed.

Winter Storm, Western Franklin

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Western Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed.

Winter Storm, Grand Isle

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Grand Isle forecast zone
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed.

Winter Weather, Essex

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Essex forecast zone
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches was observed.

Winter Weather, Western Addison

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Western Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 4 inches along with flat ice accumulations upwards of 1/3 of an inch were observed.

Winter Weather, Eastern Franklin

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 was observed.

Winter Storm, Eastern Addison

When
March 28, 8:00 PM EST to March 30, 10:00 AM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall accumulations at the beginning of the event were 1 to 3 inches with flat ice accumulations of 1/3 to 1/2 inch were observed that led to downed tree limbs, branches that fell and downed power lines.

Winter Weather, Western Rutland

When
March 28, 8:00 PM EST to March 29, 10:00 AM EST
Where
Western Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall accumulations of a dusting to an inch along with flat ice accumulations upwards of 1/3 to 1/2 inch were observed.

Winter Storm, Caledonia

When
March 28, 9:00 PM EST to March 29, 10:00 AM EST
Where
Caledonia forecast zone
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed.

Winter Storm, Washington

When
March 28, 9:00 PM EST to March 29, 10:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed.

Winter Storm, Orleans

When
March 28, 9:00 PM EST to March 29, 10:00 AM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were observed.

Winter Weather, Orange

When
March 28, 9:00 PM EST to March 29, 10:00 AM EST
Where
Orange forecast zone
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 5 inches along with flat ice accumulations of one to two tenths of an inch.

Winter Weather, Eastern Windsor County

When
March 28, 9:00 PM EST to March 29, 10:00 AM EST
Where
Eastern Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Snowfall accumulations of a dusting to an inch combined with flat ice accumulations of 1/4 to 1/3 of an inch.

Ice Storm, Eastern Rutland

When
March 29, 8:00 PM EST to March 30, 10:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall accumulations at the beginning of the event were a dusting to an inch with flat ice accumulations of 1/3 to over an half inch were observed that led to downed tree limbs, branches that fell and downed power lines.

Ice Storm, Western Windsor County

When
March 29, 8:00 PM EST to March 30, 10:00 AM EST
Where
Western Windsor County forecast zone
Reported by
Utility Company
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Snowfall accumulations at the beginning of the event were a dusting to an inch with flat ice accumulations of 1/3 to over an half inch were observed that led to downed tree limbs, branches that fell and downed power lines.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233594, 1233595, 1233596, 1233597, 1233598, 1233600, 1233601, 1233603, 1233607, 1233608, 1233592, 1233593, 1233599, 1233602, 1233604, 1233605, 1233606.